Tuesday Sep 2, 2014
| Text Size
[-]
[+]
Search IPPmedia

Patients on aspirin should forewarn dental surgeon

16th September 2011
Print
Comments

The white handkerchief with which Chandupi Krusi covered his face had splotches of blood. He was seen cleaning his lips intermittently and rushing out to spit. The Dental Assistant brought his condition to the attention of the Dental Surgeon who was carrying out surgical removal of embedded root in the lower jaw of a patient who was already in the chair.

The Dental Surgeon instructed the Dental Assistant to convey to the patient that he should not spit on the road as it would amount to dirtying the surroundings. Instead he should come into the Dental Clinic and rinse in the basin.

The Dental Surgeon directed the Dental Assistant to insert two pieces of gauze on each side of his mouth. The patient was asked to clench on the gauze. This was an attempt to minimize the haemorrhage.

The Dental Assistant went about her task in a professional manner. She packed the gauze bilaterally. In spite of her endeavour to manoeuvre the placement of the gauze in a manner that would possibly stop the bleeding, the gauze was soon brimmed with blood. Fortunately the clinical procedure to remove the root of the seated patient concluded on time so as to institute immediate line of treatment to the bleeder.

Chandupi had a bib placed around him to prevent his shirt from getting soiled. His blotted handkerchief was discarded. He was given a small clean towel in case if he wished to dab his face.

The Dental surgeon focused the beam of light in the mouth to locate the actual site of bleeding. After drying the mouth with abundant gauze the bleeding spot was located.

Chandupi had bridgework that spanned the two lower canines. It was made of acrylic. This had been fabricated in Rajkot, Gujarat, India, about ten years ago. The acrylic bridge had collected lots of calculus on its inner surface. The brownish tartar around the bridge had very rough edges which constantly impinged on the gums.

The gums were markedly inflamed. The sharp and roughened portion of the calculus had penetrated into the mucosa causing severing of the capillaries. The Dental surgeon’s first priority was to stop the hemorrhage.

This was achieved with the help of local anesthetic infiltration. Two cartridges each of 1.8 ml containing 20mg Lignocaine hydrochloride with adrenaline tartrate (12.5ug) as a vasoconstrictor were infiltrated around in front, below the tongue and around the bridge.

The patient was asked to bite hard into the gauze in the same region for three to four minutes. The overall effect was dramatic. Bleeding ceased outright enabling the Dental Surgeon to concentrate on cleansing the inside of the bridge. With the help of a universal scaler the mass of tartar that had clung as a ‘barnacle’ around the bridge was disentangled.

The lower sharp edges of the bridge were rounded off. Prophylaxis paste was applied to the bridge from outside and inside and a rotating bur used to polish and smoothen the surfaces of the bridge.

Judging from the oozing of blood from the gum margins with very late formation of clots, the Dental Surgeon asked Chandupi: “Do you take aspirin?” Chandupi answered, “Yes I do. About six years back I had a mild heart attack. My Doctor told me it was myocardial infarction.

Fortunately, there was no need for any cardiac procedure. Since then I have been kept on a ‘concoction’ of three drugs. My Doctor said that I would only need conservative treatment. It was not necessary to carry out a by-pass or stent work in any of the major vessels of the heart.

He had also suggested that I should be taking 100 mg of Aspirin tablet. I have to this day been on this treatment including Aspirin.” The Dental Surgeon said: “Because of the titre established by aspirin in the blood over the years, it can have considerable effect on homeostasis, which is stoppage of bleeding from the site.

There is evidence that aspirin blocks and inhibits platelet aggregation. Platelets in blood form an important factor in the mechanism of clotting of the blood. Because of the concentration of aspirin in the blood the clotting time is prolonged and bleeding seems to persist so much so that a patient is bound to become restless.

Obviously you had to come to me because there is a lot of bleeding from the gums. Besides being a dental problem it is also connected with your clotting mechanism. Now that the tartar, which was the cause of rupture of the capillaries, is removed, the gums around the lower ends of the bridge will become toned down and healthy.

Please stop the intake of aspirin for 3 to 5 days. This will contribute toward proper clotting of the blood. Once the inflamed gums are back to normal you can resume your doctor’s regimen of aspirin”.

Before Chandupi was discharged from the Dental Surgery an adrenalin pack was placed around the affected mucosa in a pledget of cotton wool upon which a pad of gauze was placed. Chandupi was told to clench on the gauze and leave it undisturbed for 30 to 40 minutes.

At 8 in the night she called the dental Surgeon: “I just had my rice and lentils. I also rinsed with hot salt water. There is no bleeding. I feel comfortable. Many thanks. Good night to you, Doctor!”

Patients who are on aspirin regularly and who have to undergo extraction of their teeth must take the precaution of informing the Dental Surgeon of their regimen of drugs.

The writer is a practicing dental surgeon based in Dar es Salaam who can be reached at: kgupta52@hotmail.co

SOURCE: THE GUARDIAN
0 Comments | Be the first to comment